Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

June 25, 2017Del Norte County, California

NWS Eureka, CA issued this special weather statement at Jun 25, 2017, 10:22 PM PDT for Del Norte County, California. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2017, 10:22 PM PDT (05:22 UTC)
Expired
Jun 25, 2017, 10:30 PM PDT
In force
8 min
Issued by
NWS Eureka, CA

County Del Norte County, CA

The radar

The Medford radar (KMAX), 101 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 5.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
3070 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WWUS86 KEKA 260522
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
1022 PM PDT SUN JUN 25 2017
 
CAZ102-260530-
Del Norte Interior CA-
1022 PM PDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEL NORTE COUNTY UNTIL
1030 PM PDT...

At 1021 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Dillon Creek Campground, or 14 miles northeast of
Klamath, moving north at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Del Norte
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4172 12369 4150 12374 4150 12388 4175 12391
TIME...MOT...LOC 0521Z 180DEG 39KT 4161 12378 

$$

KR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Jun 25, 3:11 PM PDT, 7 hours 11 minutes earlier.

Area forecast discussion, Jun 25, 3:11 PM PDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
311 PM PDT Sun Jun 25 2017

.SYNOPSIS...Isolated thunderstorms will continue through the
remainder of the afternoon across portions of the mountainous
interior...particularly Trinity county. This will again be
possible near the Trinity horn tomorrow and Tuesday afternoon. Hot
temperatures will cool back to near normal values tomorrow through
the remainder of the week.

&&

.DISCUSSION...After several days in a row of well above normal
temperatures throughout the area, a pattern shift is underway that
will provide relief for a large portion of Northwest California.
Just offshore an upper level low pressure system is slowly
approaching the coast, and as a result, the upper level ridge that
has persisted along the west coast is beginning to weaken.
Temperatures today will end up falling only a few degrees cooler
than previous days, but Monday and beyond will see high
temperatures fall into the 80s and 90s...a bit more tolerable and
closer to normal. Meanwhile along the coast, a steadily deepening
marine layer has allowed stratus to move farther into coastal
valleys, and has persisted much of the afternoon in many areas.
This is expected to continue for the next several days, with
cloudy drizzly nights and a slow dissipation of clouds during the
late morning and afternoon hours.

As for thunderstorms, the previously mentioned upper low has
brought southerly flow and increased mid-level moisture to the
region. As a result, thunderstorms have begun to fire early this
morning across Siskiyou county, and as of 3 PM are beginning to
develop across parts of Trinity county as well. These showers will
likely be capable of producing cloud to ground lightning strikes
and perhaps some gusty winds. However, dry sub-cloud layers will
likely result in significant rainfall evaporation, and many
valleys will not likely see much rain if any. Thunderstorms will
again be possible near the Trinity Horn Monday and Tuesday
afternoons, but most of this activity will be focused farther to
the north and east. Dry conditions will prevail through the
remainder of the week.

&&

.AVIATION...Very widespread marine stratus this morning that
stretched from WA/OR border all the way down to the Bay Area and
point south. FOr us in the Redwood Coast, the stratus hangs around
in KCEC and KACV throughout the day. Both locations were reporting
LIFR this morning. Conditions gradually improved to MVFR/IFR.
However, do not expect the improved conditions to last long. With
continuing SW-ly onshore flow, that is going to bring in a deeper
marine layer into the area. Do expect conditions to worsen to
IFR/LIFR this evening, and then gradually improve tomorrow morning.
KUKI should stay VFR overnight, but there is a potential where some
stratus can sneak in overnight and potentially lower the conditions
down to MVFR. It will be back up to VFR during the day for KUKI.

&&

.MARINE...Light winds and low seas into Monday. A trough of low
pressure remains off the coast of California through tomorrow. This
allows the pressure gradient to remain relaxed. Do expect light
winds and resultant low seas through Monday.

We will return to a strong northerly wind regime starting on Tuesday
as the East Pacific High re-establishes itself. With tight northerly
pressure gradient, the strong northerly wind regime will persist
through most of the week. Gale force wind gusts will be likely
starting middle of the work week.

Forecast is still on track. Little changes were made to the previous
forecast package. GFS is used to update the forecast package.

&&

.FIRE WEATHER...Isolated to scattered thunderstorms have developed
across Siskiyou county this afternoon, and a few are beginning to
develop across central Trinity county as of 3 PM as well. This
activity is expected to continue to mature through the remainder
of the afternoon, with isolated lightning strikes and erratic
gusty winds expected. Dry sub-cloud layers will also limit the
amount of rain that reaches the lower elevations as well. However,
fuels remain marginal for large fire growth in the northwestern
mountains at this time...although fuels have dried considerably
over the past week. Isolated storms will be possible again
tomorrow afternoon and Tuesday afternoon near the Trinity Horn.
/BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jun 25, 2:57 PM PDT, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
257 PM PDT Sun Jun 25 2017

CAZ102-105-107-108-111-262200-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-Northeastern Mendocino Interior-
257 PM PDT Sun Jun 25 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible across interior mountainous
areas today with scattered thunderstorms possible across northern
Trinity County.

Interior valley temperatures will likely reach the upper 90s and low
100s by mid afternoon as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms are possible over the Trinity horn on Monday
and Tuesday afternoons and evenings.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-106-109-110-112-113-262200-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
257 PM PDT Sun Jun 25 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 25, 5:25 PM PDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Eureka CA
525 PM PDT SUN JUN 25 2017

CAZ107-260045-
Northern Trinity CA-
525 PM PDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TRINITY COUNTY UNTIL 545
PM PDT...

At 525 PM PDT, Doppler radar was tracking a strong thunderstorm near
Helena, or 15 miles northwest of Weaverville, moving north at 20 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northern Trinity
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4082 12310 4079 12322 4093 12323 4096 12306
TIME...MOT...LOC 0025Z 170DEG 15KT 4085 12318

KR
Special weather statement, Jun 25, 5:59 PM PDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Eureka CA
559 PM PDT SUN JUN 25 2017

CAZ107-260115-
Northern Trinity CA-
559 PM PDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRINITY COUNTY UNTIL 615
PM PDT...

At 558 PM PDT, Doppler radar was tracking a strong thunderstorm near
Weaverville, moving north at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Weaverville and Lewiston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4072 12284 4074 12291 4085 12291 4084 12279
TIME...MOT...LOC 0058Z 188DEG 16KT 4078 12286

KR
Special weather statement, Jun 25, 6:20 PM PDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Eureka CA
620 PM PDT SUN JUN 25 2017

CAZ107-260130-
Northern Trinity CA-
620 PM PDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY COUNTY UNTIL
630 PM PDT...

At 619 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Weaverville, moving northeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm. Storm was previously over Lewiston and a spotter
reported grape to nickle sized hail.

This storm will remain over mainly rural areas of northeastern
Trinity County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4080 12282 4088 12296 4099 12294 4099 12292
      4100 12292 4101 12290 4103 12290 4104 12291
      4106 12292 4111 12291 4104 12270
TIME...MOT...LOC 0119Z 205DEG 16KT 4089 12286

KR
Local storm report, Jun 25, 6:21 PM PDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
621 PM PDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 NW JUNCTION CITY      40.75N 123.07W
06/25/2017  E0.88 INCH       TRINITY            CA   TRAINED SPOTTER

&&

DJB
Local storm report, Jun 25, 8:33 PM PDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
833 PM PDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 SSE WEAVERVILLE       40.74N 122.94W
06/25/2017  E0.25 INCH       TRINITY            CA   PUBLIC

            ON SOCIAL MEDIA A USER REPORTED PEA SIZE
            HAIL NORTH OF WEAVERVILLE. HAIL LASTED FOR
            ROUGHLY 15 TO 20 MINUTES. THE DURATION OF
            THE HAIL EVENT WAS 20 MINUTES.

&&

ROGUE
Special weather statement, Jun 25, 10:22 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
1022 PM PDT SUN JUN 25 2017

CAZ102-260530-
Del Norte Interior CA-
1022 PM PDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEL NORTE COUNTY UNTIL
1030 PM PDT...

At 1021 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Dillon Creek Campground, or 14 miles northeast of
Klamath, moving north at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Del Norte
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4172 12369 4150 12374 4150 12388 4175 12391
TIME...MOT...LOC 0521Z 180DEG 39KT 4161 12378

KR

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:25 PM PDTSpecial Weather StatementEKATrinity20 min
Jun 25, 5:59 PM PDTSpecial Weather StatementEKATrinity16 min
Jun 25, 6:20 PM PDTSpecial Weather StatementEKATrinity10 min
Jun 25, 10:33 PM PDTSpecial Weather StatementEKADel Norte12 min
Jun 26, 3:21 AM PDTSmall Craft AdvisoryEKA9 days

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.